Alert archive / North Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 17, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jun 25, 2011, 5:42 AM CDT for Ward County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2011, 5:42 AM CDT (10:42 UTC)
- Expired
- Jun 25, 2011, 11:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- Major
County Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
569 WGUS53 KBIS 251042 FFWBIS NDC101-251645- /O.NEW.KBIS.FF.W.0017.110625T1042Z-110625T1645Z/ /00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 542 AM CDT SAT JUN 25 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR A LEVEE FAILURE IN... EXTREME EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 1145 AM CDT * AT 540 AM CDT...WARD COUNTY LAW ENFORCEMENT REPORTED A LEVEE BREACH IN THE CITY OF SAWYER. THOSE IN SAWYER MUST MOVE TO HIGHER GROUND IMMEDIATELY. * LOCATIONS IMPACTED INCLUDE SAWYER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS IMMINENT. && LAT...LON 4810 10101 4807 10102 4809 10111 4812 10110 $$ AYD
1 follow-up statement
209 WGUS73 KBIS 251649 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1149 AM CDT SAT JUN 25 2011 NDC101-251655- /O.EXP.KBIS.FF.W.0017.000000T0000Z-110625T1645Z/ /00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WARD ND- 1149 AM CDT SAT JUN 25 2011 ...RIVER FLOOD WARNING CONTINUES UNTIL FURTHER NOTICE FOR THE SOURIS RIVER AT SAWYER... THE DANGEROUS SITUATION CONTINUES ALONG THE SOURIS RIVER IN WARD COUNTY...INCLUDING SAWYER. A MANDATORY EVACUATION HAS BEEN ORDERED FOR THE CITY OF SAWYER. THE ONGOING RIVER FLOOD WARNING CONTINUES UNTIL FURTHER NOTICE. THAT RIVER FLOOD WARNING SERVES TO CONVEY THE ONGOING THREATS IN SAWYER. LAT...LON 4810 10101 4807 10102 4809 10111 4812 10110 $$ HAMILTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:38 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 25, 4:38 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 438 AM CDT SAT JUN 25 2011 .SHORT TERM...TODAY THROUGH SUNDAY... MAIN FORECAST CONCERNS IN THE SHORT TERM ARE THE THREATS FOR SEVERE CONVECTION AND HEAVY RAINFALL. ELEVATED CONVECTION HAS INCREASED ACROSS EASTERN MONTANA EARLY THIS MORNING IN ASSOCIATION WITH A MID TO UPPER LEVEL JET AND STEEP LAPSE RATES. THESE STORMS ARE EXPECTED TO CONTINUE TO PROPAGATE TO THE NORTHEAST FOLLOWING THE MOISTURE AND INSTABILITY GRADIENT INTO NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. INSTABILITY AND MOISTURE INCREASE AHEAD OF THESE STORMS...WHICH MAY HELP THEM TO INTENSIFY AS THEY PROGRESS INTO NORTH DAKOTA. THESE STORMS WILL HAVE TO BE CLOSELY MONITORED AS THEY MAY IMPACT THE SOURIS BASIN. THE FOCUS FOR CONVECTION LATE THIS AFTERNOON WILL BE ALONG AND AHEAD OF A SLOW MOVING COLD FRONT THAT IS FORECAST TO BE LOCATED FROM APPROXIMATELY SHERWOOD THROUGH HETTINGER EARLY THIS AFTERNOON. THE STORM ENVIRONMENT IS FORECAST TO BE CHARACTERIZED BY SFC CAPE VALUES OF 2000-2500 J/KG...AND DEEP LAYER SHEAR VALUES OF 30-40 KTS...CLEARLY SUPPORTIVE OF SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. WEAK LOW LEVEL FLOW SHOULD LIMIT THE TORNADIC THREAT. HOWEVER...GIVEN LOW LCLS...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY NEAR ANY OUTFLOW BOUNDARIES FROM CONVECTION FROM OVERNIGHT AND INTO THIS MORNING. IN ADDITION TO THE HAIL AND DAMAGING WINDS WILL BE THE THREAT FOR HEAVY RAIN. PWATS INCREASE TO 1.30-1.40 INCHES THIS AFTERNOON WITH K-INDEX VALUES OF 35+ K. THE BIGGEST THREAT FOR HEAVY RAINFALL IS FORECAST TO BE ACROSS THE SOUTH CENTRAL AND JAMES RIVER VALLEY...WHERE STORM MOTIONS ARE FORECAST TO BE THE SLOWEST...ON THE ORDER OF 10-15 KTS. WHILE THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE ACROSS THE DES LACS...LONG CREEK AND SOURIS BASINS...THE STORMS MOTIONS HERE ARE FORECAST TO BE FASTER...AROUND 20-30 KTS DUE TO THE CLOSER PROXIMITY TO THE MID LEVEL JET. CONVECTIVE INITIATION APPEARS TO BE AFTER 21 UTC AS INCREASINGLY DIFFLUENT FLOW ALOFT IN THE EXIT REGION OF THE MID LEVEL JET OVERSPREADS THE AREA. CONVECTION MAY CONGEAL LATER IN THE EVENING...HOWEVER...MCS DEVELOPMENT WILL BE LIMITED BY THE ABSENCE OF A STRONG LOW LEVEL JET. THE THREAT FOR HEAVY RAIN CONTINUES INTO SUNDAY ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVE VALLEY AS MULTIPLE IMPULSES INTERACT WITH A SLOW MOVING COLD FRONT. SIMILAR PWATS AND K INDEX VALUES ARE FORECAST AHEAD OF THE FRONT ON SUNDAY AS WERE IN PLACE ON SATURDAY. WHILE STORM MOTIONS OF 30 KTS ARE EXPECTED GIVEN THE LOCATION OF THE UPPER LEVEL JET ACROSS THE CWA...THIS COULD BE THE SECOND ROUND OF HEAVY RAIN IN TWO DAYS FOR THE AFOREMENTIONED AREAS DEPENDENT UPON STORM COVERAGE ON SATURDAY. WILL HOLD OFF ON ANY FLOOD WATCHES FOR NOW AND WILL LET LATER SHIFTS EVALUATE. LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE LATEST MEDIUM RANGE MODEL RUNS CONTINUE TO BE FAIRLY CONSISTENT WITH RESPECT TO THE UPPER PATTERN OVER THE HIGH PLAINS THROUGH THE EXTENDED. THE MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES SUNDAY NIGHT...AND AGAIN ON THURSDAY/THURSDAY NIGHT. AN UPPER LEVEL TROUGH AXIS IS PROGGED TO SWING THROUGH NORTH DAKOTA SUNDAY NIGHT WITH EARLY EVENING CONVECTION ANTICIPATED AHEAD OF THIS FEATURE. THE HIGHEST CHANCES FOR PRECIP APPEAR TO BE ACROSS THE SOUTHEASTERN CWA...ESPECIALLY BETWEEN 00Z-06Z MONDAY WHEN INSTABILITY WILL BE MAXIMIZED. AS THE TROUGH AXIS PUSHES EAST OF THE STATE...SYNOPTIC SUBSIDENCE SHOULD OVERSPREAD NORTH DAKOTA MONDAY. HOWEVER...LINGERING MOISTURE AND INSTABILITY APPEARS TO BE SUFFICIENT TO WARRANT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY. A DRYING/WARMING TREND IS THEN EXPECTED THROUGH MID-WEEK AS BROAD MID-LEVEL RIDGING DEVELOPS OVER THE GREAT PLAINS. THE RIDGE AXIS IS FORECAST TO SHIFT EAST INTO THE GREAT LAKES THURSDAY...ALLOWING FOR A SHORTWAVE TROUGH TO PUSH ACROSS THE REGION THURSDAY THROUGH THURSDAY NIGHT. DUE TO THE TIMING UNCERTAINTY...BROADBRUSHED SLIGHT CHANCE TO CHANCE POPS AREAWIDE FOR THE AFOREMENTIONED PERIOD. SHORTWAVE RIDGING SHOULD OVERSPREAD NORTH DAKOTA IN THE WAKE OF THE TROUGH WITH DRY CONDITIONS EXPECTED FRIDAY. && .AVIATION...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO PUSH ACROSS NORTH DAKOTA TODAY. THIS DISTURBANCE SHOULD GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AND ASSOCIATED TEMPO MVFR/IFR CONDITIONS ACROSS THE WEST (KISN-KDIK) THIS MORNING...CENTRAL (KMOT-KBIS) THIS AFTERNOON...AND EAST (KJMS) THIS EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED OUTSIDE OF CONVECTIVE ACTIVITY THROUGH THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AYD LONG TERM/AVIATION...TLM
Hazardous weather outlook, Jun 25, 4:19 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 419 AM CDT SAT JUN 25 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 419 AM CDT SAT JUN 25 2011 /319 AM MDT SAT JUN 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS...POTENTIALLY STRONG TO SEVERE...ARE POSSIBLE EAST OF HIGHWAY 83 AND SOUTH OF INTERSTATE 94 ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA THIS AFTERNOON. TM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:16 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 59 min |
| Jun 24, 9:53 PM CDT | Areal Flood Advisory | BIS | McKenzie | 3 hr |
| Jun 24, 10:47 PM CDT | Areal Flood Advisory | BIS | McKenzie, Mountrail | 4 hr |
| Jun 24, 10:57 PM CDT | Areal Flood Advisory | BIS | Dunn, McKenzie | 3 hr |
| Jun 25, 3:10 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 35 min |
| Jun 25, 3:22 PM CDT | Flash Flood Watch | BIS | Adams, Bowman, Burleigh, Dickey, Emmons, Foster and 11 more | 25 hr |
| Jun 25, 3:44 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 47 min |
| Jun 25, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 60 min |
| Jun 25, 3:50 PM CDT | Areal Flood Advisory | BIS | Burke, McKenzie, Mountrail, Williams | 4 hr |
| Jun 25, 4:04 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 56 min |
| Jun 25, 4:17 PM CDT | Tornado Warning | BIS | Mountrail | 28 min |
| Jun 25, 4:22 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 53 min |
| Jun 25, 4:50 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 25 min |
| Jun 25, 4:52 PM CDT | Areal Flood Advisory | BIS | Bottineau, Burke, McHenry, Mountrail, Renville, Ward | 6 hr |
| Jun 25, 5:05 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 55 min |
| Jun 25, 5:13 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 62 min |
| Jun 25, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 19 min |
| Jun 25, 5:46 PM CDT | Flash Flood Warning | BIS | Bottineau, Renville, Ward | 3 hr |
| Jun 25, 5:54 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 66 min |
| Jun 25, 5:57 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 42 min |
| Jun 25, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 41 min |
| Jun 25, 6:41 PM CDT | Flash Flood Warning | BIS | Bottineau, McHenry | 3 hr |
| Jun 25, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Rolette | 60 min |
| Jun 25, 6:53 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 67 min |
Nearby
Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.